Kentucky, 2017

Damaging Winds in Kentucky, April 5, 2017

April 5, 2017 · NWS ILN · 3 events in 3 counties and zones

Showers and thunderstorms developed ahead of a strengthening surface low which moved from the Middle Mississippi Valley into Northwest Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed ahead of a strengthening surface low which moved from the Middle Mississippi Valley into Northwest Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 5, 2:44 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 5, 2:44 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
344 PM EDT Wed Apr 5 2017

.SYNOPSIS...
A low pressure system over the mid Mississippi Valley will move
northeast into northern Ohio tonight, bringing showers and
thunderstorms to the area. A much cooler airmass will settle
into the region Thursday into Friday with rain on Thursday
changing to snow Thursday night before tapering off on Friday. A
drier airmass and warmer temperatures will return for the
weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Low pressure was located near St. Louis MO early this afternoon,
with a warm front extending eastward through central Kentucky.
While the CWA is north of the warm front at 19Z, this warm front
is expected to lift to the north as low pressure moves
through/into southern IL/southern IN through the evening hours.

Dewpoints have already begun to increase across the area, and
this trend is expected to continue over the next several hours
with dewpoints reaching at least into the mid 50s across much
of the area by 00z. The combination of increased
moisture/instability and deep shear ahead of low pressure will
promote an increase in convective development through 21Z. An
uptick of convective coverage had already been noted across
central Kentucky and this will expand east/northeast over the
next few hours.

Convection will initially be characterized by discrete cells
/supercells/ with all types of severe weather possible. The
greatest risk area will reside across southeast IN/southwest
OH/northern KY particularly in the 5pm to 9pm time frame.
Eventually, a more linear mode may be favored as depicted by
several high resolution models. The severe risk will likely
continue across the CWA through mid evening, but should wane
later in the evening across the eastern portion of the CWA with
weaker instability.

After midnight, the low is forecast to make it into northwest
Ohio and while the severe threat should be over, some showers
are expected in association with the low.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The low will slowly move across northern Ohio Thursday before
lifting into New York state Thursday night. Wrapping around the
low, periodic showers are expected during the daytime Thursday.
In addition, a tightening pressure gradient will lead to gusty
winds. The magnitude of the jet could promote wind gusts near
wind advisory criteria but confidence is not quite high enough
to issue an advisory yet. HWO will continue to mention.

Cold advection will also settle in on Thursday, making for
cooler temperatures. And the atmosphere will cool enough where
precipitation associated with wrap around moisture will
transition from rain to snow. Accumulations around or slightly
above an inch may be possible across portions of central Ohio,
with lower amounts to the south.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Amplified mid and upper level flow pattern with large low over the
eastern Great Lakes at the beginning of the long term forecast
period. This low will translate east into New England Friday with
ongoing snow changing to rain and coming to an end. Any snow Friday
morning will be light and only expected to be a tenth or two over
ILN/s northeast counties. Breezy conditions especially early on
Friday with northwest winds of 15 to 25 kts. Temperatures to be 10
to 15 degrees below normal with highs Friday ranging from the lower
40s northeast to near 50 southwest.

Surface high pressure will build across the region on Saturday
offering dry weather. Temperatures will moderate close to normal,
ranging from the mid 50s northeast to the lower 60s southwest.

Large mid/upper level ridge to build over the region with a good
southerly low level flow developing on the back side of retreating
surface high pressure late in the weekend. This will provide
continued dry weather and a warming trend. Highs on Sunday to warm
to readings around 10 degrees above normal, ranging from the upper
60s northeast to the lower 70s southwest.

Mid level flow to back early next week ahead of trof moving into the
upper MS Vly. WAA pattern to continue with an increase in moisture.
Model solutions a little slower and will hold off on any mention of
showers until Monday night. On the warm side of the system
temperatures expect to be 10 to 15 degrees above normal, with highs
on Monday ranging from the lower 70s northwest to the mid 70s
southeast.

Will continue chance of showers and add a mention of thunder during
the day Tuesday with marginal instability indicated. Highs Tuesday
continue above normal, ranging from the upper 60s northwest to the
lower 70s southeast. High pressure to build in Wednesday drying out
the region. Temperatures will be closer to normal with highs from
the upper 50s northeast to the lower 60s southwest.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Mid clouds cover much of the area at 17Z, with the closest
thunderstorms over Indiana, but expect additional thunderstorm
development to occur in the 19-21Z time frame as the lower
levels moisten up ahead of low pressure. Confidence is
reasonably high that thunderstorms will affect all terminals
during the late afternoon and evening.

In addition to VCTS, have allowed for a 3 hour window for the
most likely time of thunderstorm occurrence for each terminal.
At this time, only have MVFR vis in the TEMPO groups, but as
storms develop and we can better pinpoint the details/impacts
at any one terminal, amendments will be issued for possible
lower vis and wind gusts.

Main convection should be east of the Columbus terminals by 03z,
then expect at least MVFR cigs to develop for the overnight
along with scattered showers. Some guidance suggests a period of
IFR cigs late tonight/early Thursday but didn't have enough
confidence to go that low.

MVFR cigs may linger well into Thursday, along with the chance
for showers. Wind gusts will also increase, perhaps at or above
35 knots particularly around the Cincinnati terminals during the
afternoon.

OUTLOOK...MVFR ceilings are likely late Thursday into Friday
with MVFR visibilities also possible. Wind gusts of 30-40 knots
will be possible Thursday afternoon into Thursday evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...BPP/AR
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...AR
AVIATION...BPP
Hazardous weather outlook, Apr 5, 2:55 PM EST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
355 PM EDT Wed Apr 5 2017

OHZ026-034-035-043>046-052>056-064-065-074-062000-
Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Champaign-
Clark-Madison-Franklin OH-Licking-Pickaway-Fairfield-Hocking-
355 PM EDT Wed Apr 5 2017

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected across the area during the late afternoon
and evening. A few of the storms may be severe, capable of producing
large hail, damaging wind gusts and isolated tornadoes. Heavy
rainfall could also produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts of 35 to 45 MPH are expected on Thursday afternoon into
evening.

Snow is expected Thursday night into Friday morning, with
accumulations around one inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later this afternoon and
evening.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051-060>063-070>073-
077>082-088-062000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Miami-Preble-
Montgomery-Greene-Fayette OH-Butler-Warren-Clinton-Ross-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
355 PM EDT Wed Apr 5 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected across the area during the late afternoon
and evening. Some of the storms will likely be severe, capable of
producing large hail, damaging wind gusts and tornadoes. Heavy
rainfall could also produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts of 35 to 45 MPH are expected on Thursday afternoon into
evening.

Snow is expected late Thursday night into Friday morning, with
accumulations of generally under an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later this afternoon and
evening.

In the hours before

Special weather statement, Apr 5, 4:05 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
505 PM EDT WED APR 5 2017

INZ058-059-066-052130-
Fayette IN-Union IN-Franklin IN-
505 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...UNION AND SOUTHEASTERN FAYETTE COUNTIES IN
EAST CENTRAL INDIANA UNTIL 530 PM EDT...

At 505 PM EDT, radar indicated a strong thunderstorm 7 miles north of
Brookville, moving north at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Connersville, Liberty, Salem, Waterloo, Blooming Grove, Brownsville,
Dunlapsville, Whitewater State Park, Alquina, Mounds State Recreation
Area, Billingsville, Mettel Field, Clifton, Everton and
Springersville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3947 8490 3945 8509 3971 8516 3972 8487
TIME...MOT...LOC 2105Z 182DEG 27KT 3953 8500

Hatzos
Special weather statement, Apr 5, 4:08 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
508 PM EDT WED APR 5 2017

OHZ051-061-052145-
Montgomery OH-Miami OH-
508 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONTGOMERY AND SOUTHERN
MIAMI COUNTIES UNTIL 545 PM EDT...

At 507 PM EDT, radar indicated a strong thunderstorm over Trotwood,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...

Locations impacted include...
Dayton, Huber Heights, Troy, Trotwood, Vandalia, Englewood, Tipp
City, West Milton, Brown, Riverside, Clayton, Union, New Lebanon,
Shiloh, Ginghamsburg, Fort Mckinley, Phoneton, Haven View, Northview
and Drexel.

This includes the following Interstates...
 I-70 in Ohio between mile markers 25 and 40.
 I-75 in Ohio between mile markers 52 and 72.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4001 8404 3998 8404 3984 8408 3983 8409
      3978 8410 3973 8421 3972 8441 4002 8432
TIME...MOT...LOC 2107Z 212DEG 30KT 3978 8431

Hatzos
Special weather statement, Apr 5, 4:36 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
536 PM EDT WED APR 5 2017

OHZ051-052-052215-
Champaign OH-Miami OH-
536 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CHAMPAIGN AND
EASTERN MIAMI COUNTIES UNTIL 615 PM EDT...

At 536 PM EDT, radar indicated a strong thunderstorm over Tipp City,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...

Locations impacted include...
Troy, Tipp City, St. Paris, Christiansburg, Fletcher, Casstown, Haven
View and Grayson.

This includes I-75 in Ohio between mile markers 68 and 77.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4017 8393 4004 8403 4004 8404 4002 8404
      3995 8409 3996 8431 4019 8417
TIME...MOT...LOC 2136Z 204DEG 32KT 3997 8418

Hatzos
Special weather statement, Apr 5, 4:50 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
550 PM EDT WED APR 5 2017

INZ080-KYZ089-090-094-095-052215-
Switzerland IN-Carroll KY-Owen KY-Gallatin KY-Grant KY-
550 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SWITZERLAND...EASTERN
CARROLL...SOUTHWESTERN GRANT...OWEN AND GALLATIN COUNTIES UNTIL 615
PM EDT...

At 550 PM EDT, radar indicated a strong thunderstorm 10 miles
southeast of Carrollton, moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Warsaw, Owenton, Florence, Kentucky Speedway, Glencoe, Sanders,
Sparta, Worthville, Monterey, Gratz, Elk Lake, Interstate 71 at Mile
Marker 52, Interstate 71 at US Route 127, Wheatley, Langstaff,
Markland, New Liberty, Elmer Davis Lake, US Route 42 at State Route
184 and Ethridge.

This includes I-71 in Kentucky between mile markers 42 and 62.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3838 8490 3842 8488 3843 8493 3846 8491
      3846 8493 3843 8494 3843 8495 3847 8495
      3849 8499 3852 8498 3851 8503 3856 8501
      3857 8504 3856 8506 3860 8508 3859 8513
      3862 8516 3886 8493 3855 8461 3835 8486
TIME...MOT...LOC 2150Z 237DEG 24KT 3859 8502

Coniglio
Special weather statement, Apr 5, 4:55 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
555 PM EDT WED APR 5 2017

OHZ042-060-061-052230-
Montgomery OH-Darke OH-Preble OH-
555 PM EDT WED APR 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PREBLE...
SOUTHERN DARKE AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 630 PM
EDT...

At 555 PM EDT, radar indicated strong thunderstorms along a line
extending from near New Madison to near Eaton, moving northeast at 40
mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Greenville, Eaton, Arcanum, Bradford, Lewisburg, West Alexandria, New
Madison, Brookville, Wayne Lakes, Gettysburg, Eldorado, Verona, West
Manchester, Pitsburg, Hollansburg, Gordon, Ithaca, Castine, Union
Corners and Oklahoma.

This includes I-70 in Ohio between mile markers 4 and 21.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4019 8444 3982 8442 3966 8467 3996 8481
      4000 8481
TIME...MOT...LOC 2155Z 222DEG 35KT 3998 8475 3978 8465

Hatzos
Local storm report, Apr 5, 5:11 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
611 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             GRATIS                  39.65N 84.53W
04/05/2017  M1.00 INCH       PREBLE             OH   TRAINED SPOTTER

&&

BINAU

The radar

The Louisville radar (KLVX), 111 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Owen

When
April 5, 5:14 PM EST to 5:19 PM EST
Where
Owen County, 1.76 mi NW of New
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.450, -84.820

A tree was knocked down on Greenup Rd. Also, barn debris from an unknown source was found on Greenup Rd.

Thunderstorm Wind, Campbell

When
April 5, 5:36 PM EST to 5:40 PM EST
Where
Campbell County, 2.14 mi SSE of Claryville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.890, -84.370

A tree was knocked down on Race Track Rd. A couple of power lines were knocked down in several locations throughout the county.

Thunderstorm Wind, Pendleton

When
April 5, 6:03 PM EST to 6:08 PM EST
Where
Pendleton County, 1.48 mi SSE of Lynn
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.750, -84.310

Scattered tree damage was reported throughout the county, particularly in the northern half.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679317, 679318, 679319.